Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 293, NWS Dodge City, KS

July 28, 1998Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 1998, 7:01 PM CDT for Ford County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1998, 7:01 PM CDT (00:01 UTC)
Expired
Jul 28, 1998, 7:35 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:15 PM CDTHail 0.75Dodge City, KS
Jul 28, 7:38 PM CDTHail 1Dodge City, KS
Jul 28, 7:45 PM CDTHail 1.25Dodge City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS1 KDDC 290000 RRA
SVRDDC
KSC057-290035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT TUE JUL 28 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 735 PM CDT

* AT 659 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES WEST OF FORD OR 7 MILES SOUTHWEST OF FORT
  DODGE MOVING EAST AT 15 MPH. THIS STORM WILL STAY SOUTH OF DODGE
  CITY.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN FORD COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:53 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 2:53 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT TUE JUL 28 1998

...FORECAST CHALLENGES ARE POPS TONIGHT AND FRONTAL PLACEMENT
   TMRW...

COLD FRONT MOVG SOUTH ACROSS CENTRAL NB AND S WY AHEAD OF SCHEDULE
AND SHLD CONT ITS SOUTHWARD MOVMT INTO SWRN KS OVERNGT. JUST WHERE
IT WILL BE BY 12Z WED IS ANYBODYS GUESS. IF GOOD AREA OF CNVCTN
FIRES ALONG IT SOUTHWARD MVMNT WILL BE FASTER. ALSO WEAK SHRTWV
SHOWING UP IN NERN CO ATTM WITH WEAK SFC LOW FORMING N OF SYRACUSE
IS CAUSING SOME BACKING OF SFC WINDS. SOME CONVERG FORMING AHD OF
WAVE AND TROF FIRING SOME TSTMS ALSO ATTM IN N CWA. WITH VORT AND
CURRENT TSTMS IN NORTH WILL CARRY BEST POPS THAT AREA WITH 40 PCT
AND 20 TO 30 PCT ELSEWHERE. FOR TEMPS WILL NOT STRAY FROM
PERSISTENCE.

ON WED NGM IS ODD MAN OUT ON COLD FRONTAL PLACEMENT AND WILL USE
AVN/ETA SFC WHICH IS MORE SOUTH. WILL GUESS FRONT TO END UP
GENERALLY FROM MEADE TO LAKIN WITH SERLY UPSLOPE IN THE EAST AND
SOUTH WINDS IN THE WEST CWA. TEMPS WILL BE ADJ TO FIT AND WILL GO
AROUND 92 WEST AND 85 TO 90 EAST. WITH FRONTAL BNDRY CONVERG AND
ANOTHER WAVE BY AVN WILL CONT 30 POPS ACROSS THE BOARD.

ON WED NIGHT AND THURS AGAIN FRONTAL BOUNDARY HARD TO GUESS WHERE IT
WILL BE. WITH CONT OF VORTS AND CONVERG ON BOUNDARYS WILL KEEP SOME
POPS GOING FROM 20 TO 30 PCT WITH 40 IN THE NORTH WHERE BEST PVA IS
AND DEEP LAYER MSTR FOR WED NIGHT. AVN HAS STRONGEST VORT AND WILL
USE. VORT THEN MOVS EAST BY 12Z THURS WITH NVA BEHIND IT AND WILL
NOT GO WITH ANY POPS ON THURS. NERLY UPSLOPE FLOW MAY LEAD TO LOTS
OF CLOUDS OR STRATUS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 067/089 067/086 067 233
GCK 065/090 066/086 067 233
EHA 064/092 066/089 067 232
LBL 065/092 067/090 067 232
HYS 066/087 065/084 067 434
P28 072/090 072/092 070 332

.DDC...NONE

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:35 PM CDTSevere Thunderstorm WarningDDCFord50 min
Jul 28, 8:25 PM CDTSevere Thunderstorm WarningDDCComanche50 min
Jul 28, 8:27 PM CDTSevere Thunderstorm WarningDDCFord33 min
Jul 28, 8:46 PM CDTSevere Thunderstorm WarningDDCBarber49 min
Jul 29, 4:24 PM CDTSevere Thunderstorm WarningDDCComanche51 min
Jul 29, 5:02 PM CDTSevere Thunderstorm WarningDDCComanche48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.